Alert archive / Michigan / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Grand Rapids, MI

June 16, 1998Lake County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 16, 1998, 5:03 PM EDT for Lake County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1998, 5:03 PM EDT (21:03 UTC)
Expired
Jun 16, 1998, 8:05 PM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Lake County, MI

The radar

The Grand Rapids radar (KGRR), 124 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 162103
FFWGRR
MIC085-170005-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
503 PM EDT TUE JUN 16 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN LAKE COUNTY IN WEST CENTRAL LOWER MICHIGAN

* UNTIL 805 PM EDT

* AT 455 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS
  INDICATED NEARLY THREE INCHES OF RAIN OVER THE LAST TWO HOURS
  OVER WESTERN LAKE COUNTY WEST OF THE BALDWIN AREA. THESE
  THUNDERSTORMS WERE MOVING SLOWLY TO THE SOUTH...AND CONTINUE
  TO MOVE OVER THE SAME AREAS. THE HARDEST HIT AREA APPEARS TO
  BE THE MANISTEE NATIONAL FOREST IN WEST CENTRAL LAKE COUNTY.

  CAMPERS IN THE
 MANISTEE NATIONAL FOREST SHOULD BE AWARE OF THE
  POTENTIAL FOR SMALL CREEKS AND STREAMS TO QUICKLY RISE OUT OF THEIR
  BANKS DURING THE NEXT SEVERAL HOURS.


  YOU ARE URGED NOT TO DRIVE INTO AREAS WHERE WATER COVERS THE
  ROAD!

RJD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 11:55 AM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 16, 11:55 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT TUE JUN 16 1998

THE LATEST VIS LOOP SHOWS DIURNAL CU DEVELOPING RAPIDLY ACROSS THE FA
AS THE SFC CONTINUES TO HEAT. CONVECTION CONTINUES TO ALSO FIRE ACROSS
NORTHERN IN, BUT SHOULD REMAIN SOUTH OF THE FA DUE TO CURRENT WIND
PATTERNS. CURRENT SOUNDINGS SHOW LIS IN THE -2 TO -4 RANGE WITH
800-1000 J/KG OF CAPE. WITH SFC ANALYSIS SHOWING TROFFING ACROSS THE
FA, WE SHOULD SEE SCATTERED TSRA DEVELOP AGAIN THIS AFTERNOON. THUS,
WILL KEEP THE 40 POP. DUE TO CLOUD COVER, WE WILL LOWER THE HI TEMP
FCST SOMEWHAT.

In the hours before

Special weather statement, Jun 16, 12:22 PM EDT, 4 hours 41 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1222 PM EDT TUE JUN 16 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
DAYTIME HEATING WILL HELP TO CAUSE THE AIR MASS OVER LOWER MICHIGAN
TO BECOME MARGINALLY UNSTABLE THIS AFTERNOON. THE UNSTABLE AIR MASS
COMBINED WITH A TROUGH OF LOW PRESSURE WILL CAUSE THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN THIS AFTERNOON AND EARLY EVENING. THE GREATEST
THUNDERSTORM THREAT IS EXPECTED TO BE BETWEEN 3 PM AND 8 PM.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL MOVE SOUTH AT
15 MPH AND HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN AND PEA TO
MARBLE SIZE HAIL. THERE IS A SLIGHT CHANCE THAT ONE OF THESE
THUNDERSTORMS COULD PRODUCE DIME TO NICKEL SIZE HAIL AND LOCALIZED
RAINFALL AMOUNTS UP TO AN INCH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT
ACROSS WEST AND CENTRAL LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING
THE THUNDERSTORM THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN.
Special weather statement, Jun 16, 12:22 PM EDT, 4 hours 41 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1222 PM EDT TUE JUN 16 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
DAYTIME HEATING WILL HELP TO CAUSE THE AIR MASS OVER LOWER MICHIGAN
TO BECOME MARGINALLY UNSTABLE THIS AFTERNOON. THE UNSTABLE AIR MASS
COMBINED WITH A TROUGH OF LOW PRESSURE WILL CAUSE THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN THIS AFTERNOON AND EARLY EVENING. THE GREATEST
THUNDERSTORM THREAT IS EXPECTED TO BE BETWEEN 3 PM AND 8 PM.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL MOVE SOUTH AT
15 MPH AND HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN AND PEA TO
MARBLE SIZE HAIL. THERE IS A SLIGHT CHANCE THAT ONE OF THESE
THUNDERSTORMS COULD PRODUCE DIME TO NICKEL SIZE HAIL AND LOCALIZED
RAINFALL AMOUNTS UP TO AN INCH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT
ACROSS WEST AND CENTRAL LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING
THE THUNDERSTORM THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN.
Special weather statement, Jun 16, 1:45 PM EDT, 3 hours 18 minutes before
MIZ056>059-064>067-071>074-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
145 PM EDT TUE JUN 16 1998

...FUNNEL CLOUD REPORTS FROM THE LANSING METRO AREA...

AT 1:35 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN LOWER
MICHIGANT. THESE CELLS WERE DEVELOPING ALONG A WEAK WIND CONVERGENCE
BOUNDARY WHICH EXTENDED FROM NEAR BENTON HARBOR TO FLINT.

THE INGHAM COUNTY CENTRAL DISPATCH RELAYED SEVERAL REPORTS OF FUNNEL
CLOUDS HAVING BEEN SPOTTED NEAR DOWNTOWN LANSING AROUND 1:25 PM EDT.
AT THAT TIME...A THUNDERSTORM WAS DEVELOPING JUST SOUTH OF DOWNTOWN
LANSING...IN THE VICINITY OF HOLT AND OKEMOS.

SHOWERS AND THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON WILL HAVE STRONG
UPDRAFTS AND MAY SPIN UP BRIEF FUNNEL CLOUDS IN THE DEVELOPMENTAL
STAGES. HOWEVER...ATMOSPHERIC CONDITIONS ARE NOT FAVORABLE FOR THESE
FUNNEL CLOUDS TO REACH THE GROUND AND FORM TORNADOES.

THE PRIMARY THREAT FROM THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON
IS BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND POSSIBLY SMALL HAIL.
ISOLATED THUNDERSTORM ACTIVITY COULD PRODUCE DIME TO NICKEL-SIZED
HAIL...BUT THIS WILL BE THE EXCEPTION RATHER THAN THE RULE.

WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY.

STAY TUNED TO NOAA WEATHER RADIO`...LOCAL TELEVISION AND RADIO
MEDIA...AND CABLE TELEVISION WEATHER SOURCES FOR FREQUENT WEATHER
UPDATES.

GREENE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:13 PM EDTSevere Thunderstorm WarningGRRClare32 min
Jun 15, 8:37 PM EDTSevere Thunderstorm WarningGRRIsabella33 min
Jun 16, 6:59 PM EDTFlash Flood WarningGRRJackson2 hr

Nearby

Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.